By science reporter Gemma Conroy, ABC Health
RECENTLY, a 52-year-old woman in New South Wales died of an extremely rare blood clot in her brain.
The blood clotting condition was likely linked to the AstraZeneca COVID-19 vaccine, according to the Therapeutic Goods Administration (TGA).
ILLUSTRATION: Sebastian Kaulitzki, Dreamstime.
It was Australia’s second post-jab death out of 3.3 million doses of AstraZeneca (which makes up the bulk of the more than 5 million doses of COVID vaccines administered so far).
A total of 48 people have developed blood clots after receiving the AstraZeneca vaccine, with 31 recovering after being in hospital.
The first reports of people experiencing blood clots after receiving the AstraZeneca jab emerged in March this year.
But experts say we’ve come a long way in understanding the vaccine-related blood clotting disorder, known as thrombosis with thrombocytopenia syndrome (TTS) — including how to detect it and treat it.
How is blood clotting detected?
The first step in detecting the blood clot issue is getting the timing right, said Vivien Chen, a haematologist specialising in coagulation disorders at the University of Sydney.
“The first entry point is being a patient within the right timeframe after receiving the AstraZeneca vaccine,” Dr Chen said.
“The first dose appears to be of particular concern.”
TTS symptoms — such as a severe headache that doesn’t go away, abdominal pain, blurred vision, and leg pain or swelling — appear four to 30 days after receiving the AstraZeneca vaccine, with a peak time of six to 14 days.
If you show up to your GP with any of these symptoms following the jab, you will get a blood test known as a platelet count.